Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 1, NWS Quad Cities, IA

March 8, 2006Iowa County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Mar 8, 2006, 5:43 PM CST for Iowa County, Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 8, 2006, 5:43 PM CST (23:43 UTC)
Expired
Mar 8, 2006, 6:18 PM CST
In force
35 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Iowa County, IA

The radar

The Quad Cities radar (KDVN), 124 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 8, 4:46 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2006-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2006-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1103 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 3:55 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Mar 8, 3:55 PM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
355 PM CST WED MAR 8 2006

.SHORT TERM...TONIGHT AND THURSDAY...LATEST SFC ANALYSIS WAS
INDICATING MAIN LEAD LOW MOVING NORTHEAST JUST TO THE NORTHWEST OF
MCI...WITH IMPRESSIVE SFC FALLS FROM NORTHWEST MO TO DBQ. THIS
PRESSURE FALL PATTERN GENERALLY LIGHTING THE WAY OF SFC LOW
PROPAGATION AND SHORT RANGE MODELS ARE GENERALLY SIMILAR IN
SHIFTING THE LOW OUT OF SOUTH CENTRAL IA AND INTO SOUTHEAST IA
AROUND 06Z THU...AND MOVING JUST TO THE EAST OF THE QCA BY 12Z THU.
MORE IMPRESSIVE WHAT IS PROJECTED TO OCCUR JUST ALOFT THIS EVENING
AS THE LLJ INCREASES TO 45-50 KTS...VEERS...AND IMPINGES/CONVERGES
ON ELEVATED BOUNDARY ACRS THE CWA FROM 00Z TO 06-07Z OR SO. ALTHOUGH
MID LEVEL TEMPS ARE WARM ADVECTING IN STRONG UNIFORM SOUTHWEST
FLOW ALOFT...EXTENT OF WAA IN THE LLVLS MAINTAINS ENOUGH MID LEVEL
INSTABILITY TO SUPPORT ELEVATED STORMS TO FEED ON THE ROBUST THTA-E
ADVECTION. THUS EXPECT ANOTHER ROUND OF BLOSSOMING ELEVATED SHOWER/
STORM ACTIVITY THIS EVENING...AND REGIONAL 88D LOOPS INDICATING THAT
THIS SCENARIO IS ALREADY PECULATING OVER THE SOUTH HALF OF IA.
ACCEPTED SFC LOW PATH WOULD MEAN EXTRA LLVL CONVERGENCE AND SHEAR
ALONG MAIN SFC BOUNDARY TO SCOOT ALONG THE SOUTHERN CWA TONIGHT...
POSSIBLY ADDING A SVR STORM THREAT MAINLY FOR HAIL ACRS THE SOUTHERN
THIRD OF THE CWA THROUGH MIDNIGHT. LOOKING AT DRY MID TO UPPER LEVEL
FEED ON W/V IMAGERY ADVECTING TOWARD EASTERN IA...MID LEVEL DRYING
LATER THIS EVENING MAY AID MIXING AND THUS HAIL POTENTIAL EVEN
FURTHER TO THE NORTH TOWARD THE I80 CORRIDOR  FROM MID EVENING TIL
MIDNIGHT. ALTHOUGH A FEW STORMS MAY DUMP...HEAVY RAIN THREAT WILL BE
LOCAL AND DEPENDANT ON SOME TRAINING OR REPEATED IMPACT WITH EXPECTED
SPEED OF CELLS IN STRONG LOW TO MID LEVEL STEERING FLOW. SFC TEMPS
ACRS THE SOUTHEAST HALF OF THE CWA MAY CONTINUE TO RISE OVERNIGHT
WELL UP INTO THE 50S...AND WILL BANK ON A LATE NIGHT WIND SWITCH TO
BRING TEMPS BACK DOWN TO FCST LOWS. THE SOUTHEASTERN CWA MAY NOT
EXPERIENCE MUCH OF A DROP OFF UNTIL AFTER SUNRISE THU MORNING...AND
THEN A DIURNAL REBOUND AGAIN IN THE AFTERNOON.

EXPECT SECONDARY BUT STRONGER LOW TO EJECT OUT OF THE DEEP GRT BSN
ON THU...WITH DEF ZONE IMPACTING MAINLY THE SOUTHEAST THIRD TO HALF
OF THE CWA. HAVE TONED DOWN THE POPS ACRS THE NORTHWEST BY THU
AFTERNOON THOUGH WITH DRY NORTHERLY INFLUX OFF MN SFC ANTICYCLONE.

&&

.LONGER TERM...
MEDIUM RANGE ENSEMBLES STILL SUGGEST NEG TILTED WAVE ROTATING UP ACRS
THE UPPER MS RVR VALLEY ON SAT...BUT THE LATEST ECMWF AND UKMET IMPLY
DRY SLOT WHIRLING ACRS THE CWA TO INVIGORATE NEW SHOWER/THUNDERSTORM
DEVELOPMENT RIGHT OVER OR JUST TO THE EAST OF THE CWA BY SAT
AFTERNOON. IF DRY SLOT DOES OCCUR...EXTENT OF MIXING IN LINGERING
WARM FETCH OVER EASTERN IA AND NORTHERN IL MAY HELP BOOST TEMPS AT
LEAST INTO THE UPPER 60S. THEN SOUTHWEST FLOW TO LEE OF THE NOW WELL
ADVERTISED WESTERN CONUS L/W TROF CONTINUES TO BE A LOADED GUN WITH
RESPECT TO TRAIN OF EJECTING LOW PRESSURE SYSTEMS ALONG LLVL
BAROCLINIC HIGHWAY FROM THE SOUTHERN PLAINS AND UP ACRS THE GRT LKS.
THE GFS...UKMET AND ECMWF DIVERGE FROM SUNDAY ON IN TIMING AND
EJECTION PATH OF THESE SYSTEMS. WILL ACCEPT THE MORE STABLE UKMET AND
EURO TRENDS OF HOLDING BACK NEXT ROUND OF SFC CYCLOGENESIS ACRS THE
SOUTHERN PLAINS ON SUNDAY WITH OVERRUNNING/WAA SHOWERS AND A FEW
STORMS LATER IN THE DAY...AS OPPOSED TO THE GFS WHICH IS MUCH MORE
PROGRESSIVE AND FURTHER SOUTHEAST WITH EJECTING SYSTEM ACRS NORTHEAST
IL ALREADY BY 00Z MON. COLD CONVEYOR WITH THE GFS SCENARIO WOULD EVEN
MEAN ACCUMULATING SNOW ACRS THE NORTH AND NORTHWESTERN CWA SUNDAY
AFTERNOON...BUT AGAIN FOR NOW WILL GO WITH THE ECMWF AND UKMET...
WHICH CRESCENDO THE SHOWER AND THUNDERSTORM THREAT WITH THE APPROACH
OF MAIN LLVL WAVE ACRS THE DVN CWA SUNDAY NIGHT AND INTO MONDAY
MORNING. ANOTHER SIGNIFICANT PRECIP EVENT COULD AGAIN BE AT HAND
SUNDAY NIGHT WITH LOOK OF WARM CONVEYOR FEED OFF THE WESTERN GULF AND
POTENTIAL OF MID AND UPPER LEVEL DYNAMICS/ FORCING.

THE GFS THEN PULLS OUT NEXT MAJOR WAVE EVEN FURTHER SOUTHEAST UP THE
MOUTH OF THE OH RVR VALLEY WHICH IS THE GOLDEN PATH FOR SIGNIFICANT
ACCUMULATING SNOWS RIGHT ACRS THE DVN CWA MON NIGHT INTO TUE MORNING
IF ENOUGH COLD AIR AVAILABLE/CONVEYORED ON IN ON BACKSIDE. THE NEW
12Z EURO SUGGESTS JUST SOME WRAP AROUND CAA FLURRIES ON TUE...WITH
THE UKMET IN BETWEEN WITH A RAIN-SNOW MIX IN MOST OF THE CWA MON
NIGHT...AND POSSIBLY ALL SNOW ACRS THE WEST/NORTHWEST WITH DYNAMICAL
COOLING TAKEN INTO ACCOUNT. WILL PLAY THE ONGOING RAIN OR SNOW CHCS
FOR MON NIGHT AND TUE AND EAGERLY AWAIT NEW MODEL RUNS OVER THE NEXT
24-36 HRS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

12
Hazardous weather outlook, Mar 8, 5:00 AM CST, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CST WED MAR 8 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-091100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CST WED MAR 8 2006

...AN EXTENDED PERIOD OF ACTIVE WEATHER IS EXPECTED FOR THE NEXT
SEVEN DAYS.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP SOUTH OF INTERSTATE 80 THIS
AFTERNOON AND OVERSPREAD THE ENTIRE AREA THIS EVENING. THE
THUNDERSTORMS ARE EXPECTED TO BE MOST NUMEROUS SOUTH OF A STERLING
TO OSKALOOSA LINE. SOME OF THE STRONGER STORMS MAY PRODUCE SMALL
HAIL LATE THIS AFTERNOON AND EVENING.

THERE IS A POTENTIAL FOR A FEW ISOLATED SEVERE STORMS ALONG AND
SOUTH OF HIGHWAY 34...BUT THE THREAT APPEARS TO BE VERY LOW.

TONIGHT THERE IS A POTENTIAL FOR LOCALLY HEAVY RAINFALL SOUTH AND
EAST OF A LINE FROM OSKALOOSA TO STERLING. DUE TO THE CONTINUING
DROUGHT ACROSS THE AREA...THERE SHOULD BE LITTLE IF ANY AFFECT ON
AREA RIVERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN EXTENDED PERIOD OF WET WEATHER IS EXPECTED WITH A CHANCE OF
THUNDERSTORMS THURSDAY...AND AGAIN SATURDAY THROUGH SUNDAY NIGHT.
ALTHOUGH THERE WILL BE PERIODS OF DRY WEATHER DURING THE NEXT SEVEN
DAYS...THE ACCUMULATIVE SEVEN DAY RAINFALL IS EXPECTED TO BE MODERATE
TO HEAVY.

IF THIS RAINFALL MATERIALIZES AS CURRENTLY EXPECTED...AREA RIVERS
MIGHT EXPERIENCE SOME MINOR RISES BY EARLY NEXT WEEK. CURRENT RIVER
LEVELS ARE RUNNING WELL BELOW NORMAL DUE TO THE CONTINUING DROUGHT
ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.